Browser does not support script.
Skip to main content
Find out how we produce our information|
Diarrhoea usually means that you need to pass more bowel motions in a day than is normal for you, and the stools you pass are looser than normal.
Diarrhoea can be caused by chemotherapy|, radiotherapy|, biological therapies| and surgery. The treatments can affect the healthy cells that line the digestive tract, which causes diarrhoea. Sometimes medications or an infection can also cause diarrhoea.
This can be a temporary, mild side effect but for some people it can be severe and they will need to see a doctor to help manage it.
If your diarrhoea is caused by radiotherapy or chemotherapy, changing your diet is unlikely to help. It’s important that you take the anti-diarrhoea medicines prescribed by your doctor. If you have diarrhoea after surgery for bowel cancer, discuss it with your doctor or specialist nurse before changing your diet.
Content last reviewed: 1 April 2012
Next planned review: 2014
For answers, support or just a chat, call the Macmillan Support Line free (Monday to Friday, 9am-8pm)
If you have any questions about cancer, need support or just want someone to talk to, ask Macmillan.
If you have any questions about Macmillan we would love to hear from you| .
You can also follow us| on Facebook, Twitter, Flickr or YouTube.
© Macmillan Cancer Support 2013
what are these?|